Ok, so I had my Emergency Clinic Appointment, the one to try to help me get more stable after the first 2 weeks of being on Depakote from Lithium. As you probably noticed in my recent posts, my mind has been all over the place, like it was full of live wires not attached just sending shocks and sparks everywhere. I couldn’t even see through all the brain activity or hear through it to barely perceive the ‘real’ world that everyone all agrees is there, that everyone sees, the table, the tv, the computer, the room. It was as if I was about to pass out, when all the colors invade your ability to sense, until the feeling either passes or they give you the smelling salts…and the smelling salts actually make all that distortion fade away and your brain goes back to seeing the world around you properly again, and you ‘wake’ up. Except, of course, nothing works on a bipolar brain that is like that when it is like that, so you just keep going without actually seeing or perceiving, on the verge of passing out.
So they gave me an increase in the amount and frequency of trazodone, which i usually was taking only as a prn when and if i noticed i was getting nervous, jittery or anxious during the day. now i take it at a higher dose, and i do it 3x/day. They also added ambien for sleep, cause with my brain malfunctioning, I haven’t been made tired by my normal seroquel at night. not only did they add the ambien, they doubled the dose of the seroquel on the idea that more of it would also help with my sleep and it would also add to the anti-psychotic support of the depakote. But they want to still keep going with the depakote and not go back to the lithium. And they wanted me to stop the cymbalta, the only antidepressant that has ever worked. I was afraid to lower or stop it since it has really kept the depression from being strong while I was on the lithium. But they thought it was feeding the mixed state I’m in. I think getting off it or lowering it might make me go from a mixed state to a constant depressive state right now. And if I was unable to get out of a bipolar depression, I might actually be a danger to myself in the very near future. At least in the mixed state, I am going from one extreme to the other, and I know the depression won’t last, and neither will the mania. Even though still being in the mixed state is horrible, is almost impossible to function in at all. Stringing words together to make sentences is such a challenge, so difficult to concentrate, to think. So hopeless feeling, can’t stay like this either.
So, now that I’m taking the new mix, I am still not being made tired at night, not with the extra seroquel, or the extra trazodone, or the ambien. It is taking 1-2 hours for me to fall asleep after taking them. But during the day I am much more somnolent, much more removed from the world. I am kind of like a zombie, but I can still get up and do things, just a lot slower and harder to think through what I am doing. And it feels like most of my emotions, my feelings in relation to any situation I’m in, are extremely blunted. I smile when something is really funny, but no more. I make no movement or change when something is very sad. I can think clearer, but it takes so long to put together the thoughts. My brain is so wrapped in cotton or saran wrapped it seems to be protected from any emotions at all, but the smallest, in response to the world around me.
So, I guess I’m feeling better. No big ups or downs. No running around like a chicken with its head cut off. No crying endlessly for no reason, wishing with all my might I could go to the hospital or find a place alone to end my sadness. But knowing I can’t because what would happen to my kids? But now although I am ‘stable’, I am also removed, slowed, and dulled and blunted. I lack almost all emotional response. And I am still not sleeping well. This is not how I want to live either. So, is it really better?
I wonder if I will ever be able to get back on lithium? Or if they will just keep adjusting my peripheral meds until it is more tolerable? How long until I feel like myself again? (if ever). Was it all my mistake when I gave in to the pressure from my psych doc to try other mood stabilizers? Maybe I should have stood my ground, even though it seemed to be childish?
So, my next appointment is in 8 days. Guess we’ll see then.